Why the study?
Mounting concerns surround the potential for serious adverse events, including cardiovascular events, associated with prolonged use or misuse of proton pump inhibitors.
Do proton pump inhibitors increase cardiovascular adverse events in high-risk cardiovascular patients on antiplatelet therapy?
Do proton pump inhibitors increase cardiovascular adverse events in high-risk cardiovascular patients on antiplatelet therapy?
While observational data suggest increased cardiovascular risk with PPIs in patients on antiplatelet therapy, trial data do not confirm this, though PPI-induced anemia via microbiota changes remains a potential mechanistic link.
INTRODUCTION: Proton pump inhibitors (PPIs) rank among the most frequently prescribed medications to treat acid-related diseases. Mounting concerns surround the potential for serious adverse events, including cardiovascular events, associated with their prolonged use/misuse. AREAS COVERED: This comprehensive review explores cardiovascular adverse events linked to PPI use among high-risk cardiovascular patients. A structured search was conducted on PubMed. EXPERT OPINION: Many patients with cardiovascular disease who require antiplatelet treatment will require long-term PPI treatment. Interpreting the published data is not straightforward. First, because there is no plausible mechanistic explanation for PPIs to induce cardiovascular events apart from the potential interaction with the metabolism of thienopyridines. Although several observational studies have shown an increased cardiovascular risk and mortality in patients taking long-term PPIs, most available clinical trials and meta-analyses of available studies do not. However, the absence of firm evidence of this link does not necessarily imply that this association does not exist, and other hypothesis must be explored. Anemia is a common event in patients who take antiplatelet therapy and PPIs, and it is a factor associated with cardiovascular events and death. Anemia in these patients is often attributed to erosive lesions of the small intestine, where PPI may play a key role by modifying the microbiota.
No takes yet. Share an insight, caveat, or question.
Lanas-Gimeno et al. (2024) studied this question.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: